Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 30, 2003

Daily Care

Question from a writer who is visiting Charlotte, North Carolina, USA from Nairobi, Kenya:

I am an adult who takes oral medications along with insulin. I sometimes have low blood sugar at 3:00 am, and I am unable to wake up unless helped or I labour to move slowly to get something sweet to take. How I overcome these erratic incidences of low blood sugar?

Answer:

There are perhaps three stages in dealing with this problem of nocturnal hypoglycemia. The first is of course to develop a detailed profile of blood sugars over two or three days both in the U.S. and in Kenya so that you can get a picture of whether vagaries of appetite or physical exertion or an inappropriate intermediate acting insulin dose at suppertime might relate to the hypoglycemia. At this point, you need to examine whether a bedtime snack can remedy the situation giving special attention to whether this snack is high in protein or contains unhydrolysed starch like the NiteBite or Extend bar.

If alterations in this part of your routine have already been tried, the next step would be to talk to a doctor about switching to bedtime Lantus for basal insulin using a Humalog or NovoLog to cover meals, but taking the insulin just after the meal and adjusting the dose for appetite, ‘carbs consumed’ and the pre-meal blood sugar.

The final stage would be to move to using an insulin pump. Implementing the latter two components of the plan obviously depend on the availability of medical support and supplies in Nairobi.

DOB